Minnesota, 2011

Damaging Winds in Minnesota, July 10, 2011

July 10, 2011 · NWS ARX · 2 events in 1 county or zone

A cold front pushed into eastern Minnesota in the early morning hours of July 11th. Severe thunderstorms along the cold front knocked down trees near Kellogg (Wabasha County) and caused power outages near Mazeppa (Wabasha County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front pushed into eastern Minnesota in the early morning hours of July 11th. Severe thunderstorms along the cold front knocked down trees near Kellogg (Wabasha County) and caused power outages near Mazeppa (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 10, 8:24 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 10, 8:24 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
924 PM CDT SUN JUL 10 2011

.UPDATED...

LINE OF SEVERE CONVECTION CURRENTLY TRACKING THROUGH CENTRAL
MINNESOTA. AT THE CURRENT TIME...DISTANCE/SPEED TOOL INDICATES THIS
LINE APPROACHING THE FAR WESTERN COUNTIES BETWEEN 11 PM AND
MIDNIGHT. THIS LINE HAS BEEN PRODUCING DAMAGING WIND GUSTS ALONG
WITH ISOLATED TORNADOES AS FAVORABLE SOUTHEAST WINDS FEEDING INTO THE
LINE. THE 00Z KMPX SOUNDING SHOWED NEARLY 1700 J/KG OF MIXED LAYER
CAPE ALONG WITH 45 KNOTS OF DEEP SHEAR SHEAR. THE SOUNDING ALSO SHOWS
A RELATIVELY DRY 850MB-500MB LAYER. 00Z RUC SHOWING MODEST MOISTURE
TRANSPORT INTO THE LINE. VARIOUS MESO-MODELS CONTINUE TO SHOW
CONVECTION TO TRACK THROUGH THE FORECAST AREA OVERNIGHT. ALTHOUGH
THE 23Z HRRR SHOWS THE LINE COMING THROUGH THE FORECAST AREA...IT HAS
IT ON A WEAKENING TREND. STILL EXPECT IT TO PACK A PUNCH AS IT
SWEEPS THROUGH THE AREA OVERNIGHT WITH THE MAIN THREAT FOR THE
FORECAST AREA BEING MAINLY WIND AND POSSIBLY HAIL. IF STORMS CONTINUE
THEIR CURRENT INTENSITY WOULD NOT BE SURPRISED TO SEE A WATCH IN THE
NEXT SEVERAL HOURS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RABERDING
Hazardous weather outlook, Jul 10, 12:59 PM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
159 PM CDT SUN JUL 10 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
159 PM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO NORTHEAST SOUTH DAKOTA AND
SOUTHEAST NORTH DAKOTA BY EARLY THIS EVENING. THESE THUNDERSTORMS
ARE THEN EXPECTED TO ORGANIZE INTO A LINE AND MOVE EAST AND
SOUTHEAST ACROSS MINNESOTA AND WISCONSIN TONIGHT...REACHING THE
AREA DURING THE LATER EVENING AND OVERNIGHT HOURS. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE. DAMAGING WINDS...HEAVY DOWNPOURS AND
FREQUENT LIGHTENING ARE EXPECTED TO BE THE MAIN THREATS. THE MAIN
THREAT TIME APPEARS TO BE BETWEEN 9 PM AND 4 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AS A COLD FRONT MOVES
SOUTH ACROSS THE AREA. THERE IS A CONTINUED POTENTIAL FOR SEVERE
STORMS...MAINLY SOUTH OF INTERSTATE 90. DAMAGING WINDS AND HEAVY RAIN
WOULD BE THE MAIN THREATS.

ALSO...PLAN ON HEAT INDICES OF 95 TO 100 MAINLY SOUTH OF INTERSTATE
90 ON MONDAY.

PERIODIC THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH SATURDAY...
WITH A BREAK LIKELY WEDNESDAY INTO WEDNESDAY NIGHT. THERE MAY BE A
RISK OF SEVERE WEATHER WITH A FEW OF THE STORMS THURSDAY AFTERNOON
AND EVENING AS A WARM FRONT LIFTS NORTH ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ROUGHLY BETWEEN THE HOURS
OF 9 PM AND 4 AM. SPOTTER ACTIVATION MAY BE NEEDED AGAIN MONDAY
AFTERNOON...MAINLY SOUTH OF INTERSTATE 90.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/AJ

In the hours before

Special weather statement, Jul 10, 9:34 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1034 PM CDT SUN JUL 10 2011

MNZ079-086-087-094-110500-
DODGE-MOWER-OLMSTED-WABASHA-
1034 PM CDT SUN JUL 10 2011

...STRONG TO SEVERE THUNDERSTORMS EXPECTED TO MOVE INTO THE AREA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOE INTO THE AREA
BETWEEN 11 PM AND MIDNIGHT. BY 1130 PM...THE LINE IS EXPECTED TO
EXTEND FROM NEAR RED WIND MINNESOTA...TO DODGE CENTER...TO ALBERT
LEA. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS IN
EXCESS OF 60 MPH ALONG WITH LARGE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

RABERDING
Special weather statement, Jul 10, 10:47 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 PM CDT SUN JUL 10 2011

MNZ079-087-088-094-095-WIZ032-110545-
BUFFALO-FILLMORE-MOWER-OLMSTED-WABASHA-WINONA-
1147 PM CDT SUN JUL 10 2011

...STRONG TO SEVERE THUNDERSTORMS LIKELY AFTER MIDNIGHT...

AT 1142 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM NEAR RED WING MINNESOTA...TO ALBERT LEA MINNESOTA...MOVING EAST
AT 45 MPH.

SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS WITH WIND GUSTS
IN EXCESS OF 60 MPH. WARNINGS MAY BE NEEDED AS THESE STORMS GET
CLOSER

THIS LINE OF STORMS IS EXPECTED TO EXTEND FROM NEAR MONDOVI
WISCONSIN...TO SPRING VALLEY MINNESOTA BY 1245 AM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

RABERDING
Local storm report, Jul 10, 11:01 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     TSTM WND GST     WEST CONCORD            44.15N 92.90W
07/10/2011  M80 MPH          DODGE              MN   TRAINED SPOTTER

            WIND GUSTS MEASURED 80 TO 100 MPH.

&&

04

The radar

The Minneapolis radar (KMPX), 103 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wabasha

When
July 10, 11:22 PM CST
Where
Wabasha County, 0.72 mi SSE of Mazeppa
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.271, -92.543

High winds from thunderstorms knocked down power lines and caused power outages around Mazeppa.

Thunderstorm Wind, Wabasha

When
July 10, 11:40 PM CST
Where
Wabasha County, 0.86 mi N of Kellogg to 0.18 mi NNW of Kellogg
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.332, -92.002

Trees were blown down along U.S. Highway 61 north of Kellogg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323241, 323242.